Georgia, 2012

Damaging Winds in Georgia, August 9, 2012

August 9, 2012 · NWS JAX · 4 events in 1 county or zone

A mid level short wave trough moved over the area during the afternoon from the west. This featured combined with prevailing WSW flow and high moisture produced scattered severe storms along the sea breezes and resultant outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid level short wave trough moved over the area during the afternoon from the west. This featured combined with prevailing WSW flow and high moisture produced scattered severe storms along the sea breezes and resultant outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 9, 1:20 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 1:20 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT THU AUG 9 2012

.SHORT TERM...THROUGH SUNDAY
THUNDERSTORMS WILL BUILD TOWARD THE ATLANTIC COAST AND THEN
GRADUALLY FADE THIS EVENING. THEREAFTER...ONLY AN ISOLATED
THUNDERSTORM OR TWO WILL BE POSSIBLE ACROSS SOUTHEAST GEORGIA
DURING THE OVERNIGHT HOURS.

FRIDAY...TROUGHING WILL REMAIN OVER THE SOUTHEAST UNITED STATES
WHILE THE RIDGE HOLDS OVER THE FLORIDA PENINSULA. THIS PATTERN
WILL MAINTAIN A SOUTHWEST STEERING FLOW WHICH WILL RESULT IN
STORMS INITIATING OVER INLAND AREAS AND THEN TRACKING OFF TO THE
EAST DURING THE DAY. THE GREATEST COVERAGE IS EXPECTED ACROSS
SOUTHEAST GEORGIA WHERE A LINGERING BAND OF DEEP TROPICAL
MOISTURE WILL SUPPORT AT LEAST SCATTERED THUNDERSTORMS. SOME
DRIER AIR IN THE MID TO UPPER TROPOSPHERE OVER NORTHEAST FLORIDA
WILL KEEP THUNDERSTORMS MORE ISOLATED TO SCATTERED WITH A FOCUS
ALONG THE ATLANTIC SEABREEZE NEAR THE I-95 CORRIDOR LATE IN THE
AFTERNOON AND INTO THE EARLY EVENING. WITH SOME DRIER AIR
ALOFT...THE THREAT OF LOCALLY STRONG DOWNBURSTS WILL INCREASE AND
THE SPC HAS PLACED THE ENTIRE AREA WITHIN A 5% WIND THREAT
PROBABILITY. HIGHS WILL AVERAGE IN THE LOW TO MID 90S WITH THE
WARMEST READINGS EXPECTED ACROSS INLAND AREAS OF NORTHEAST
FLORIDA. HEAT INDICES WILL TOP OUT AROUND 100 DEGREES.

SATURDAY...THE LONGWAVE TROUGH WILL UNDERGO SOME AMPLIFICATION AS
A SHORTWAVE TROUGH DIGS TOWARD SOUTHEAST GEORGIA. NUMEROUS
THUNDERSTORMS WILL PUSH INTO SOUTHEAST GEORGIA AND BRING A
THREAT FOR LOCALLY HEAVY RAINFALL AND STRONG DOWNBURSTS. ALTHOUGH
LESSER COVERAGE IS EXPECTED IN NORTHEAST FLORIDA...ISOLATED TO
WIDELY SCATTERED SHOWERS AND STORMS WILL BUILD TOWARD THE EAST
COAST WITH ENHANCEMENT EXPECTED ALONG THE ATLANTIC COAST SEABREEZE
NEAR THE I-95 CORRIDOR LATE IN THE AFTERNOON.

SUNDAY...RAIN CHANCES WILL FINALLY LOWER ACROSS SOUTHEAST GEORGIA
BEHIND THE DEPARTING SHORTWAVE. ONLY ISOLATED TO WIDELY SCATTERED
STORMS EXPECTED ON SUNDAY WITH TEMPS TOPPING OUT IN THE MID 90S
INLAND.

&&

.LONG TERM...MONDAY THROUGH THURSDAY
DE-AMPLIFICATION OF UPPER TROUGH AND DRY AIR INFILTRATION ALOFT
WILL LEAD TO DECREASING RAIN CHANCES AND SLIGHTLY HOTTER
TEMPERATURES. POPS WILL DROP DOWN TO AROUND 20 TO 30
PERCENT...MAINLY TO ACCOUNT FOR A FEW THUNDERSTORMS WITH THE
AFTERNOON SEABREEZES. EXTRA INSOLATION WILL LIKELY PUSH MAX TEMPS
UP INTO THE MID 90S WITH HEAT INDICES OVER 100 DEGREES.

&&

.AVIATION...HAVE TEMPO TSRA IN TAFS UNTIL 21Z...AND TIL 22Z FOR SSI
AS STORMS WILL CONTINUE TO DEVELOP AND MOVE TOWARDS THE EAST COAST.
HAVE VCTS TIL 01Z AT SSI WITH STORMS DISSIPATING BEFORE OR AROUND
THAT TIME.

&&

.MARINE...SOUTHWEST WINDS WILL CONTINUE OVER THE WATERS THE NEXT FEW
DAYS AS SURFACE RIDGE REMAINS TO THE SOUTH AND TROUGHING TO THE
NORTH. NOCTURNAL SURGES WILL INCREASE WINDS TO AROUND 15 KNOTS WITH
POSSIBLE SCEC HEADLINES NEEDED FOR OFFSHORE ZONE. SEAS WILL BE
MOSTLY IN 2 TO 4 FOOT RANGE.

RIP CURRENTS: LOW RISK AS OFFSHORE FLOW DOMINATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  92  72  93 /  50  60  50  70
SSI  75  89  75  89 /  40  30  30  50
JAX  72  93  73  92 /  40  40  30  40
SGJ  74  91  74  91 /  40  20  20  30
GNV  72  93  72  93 /  20  20  20  30
OCF  72  94  72  92 /  10  20  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ZIBURA/
Hazardous weather outlook, Aug 9, 4:21 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
521 PM EDT THU AUG 9 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-101000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
521 PM EDT THU AUG 9 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS EVENING AND TONIGHT...

NUMEROUS TO SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT
PORTIONS OF SOUTHEAST GEORGIA NEAR THE ALTAMAHA RIVER AND TOWARD
THE ATLANTIC COAST EARLY THIS EVENING. FARTHER SOUTH...SCATTERED
TO ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHEAST
FLORIDA GENERALLY ALONG AND EAST OF THE ST. JOHNS RIVER BASIN. A
FEW STORMS WILL BE POSSIBLE EARLY THIS EVENING OVER THE SUWANNEE
RIVER VALLEY.

STEERING FLOW WILL PUSH STORMS TOWARD THE EAST AT 10 TO 15 MPH. A
FEW STRONG STORMS CAN BE EXPECTED WITH LOCALLY HEAVY RAINFALL...
GUSTY WINDS AND FREQUENT LIGHTNING. ACTIVITY WILL SLOWLY DIMINISH
DURING THE EVENING HOURS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT
NEAR THE ALTAMAHA RIVER BASIN IN SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. THE MAIN CONCERNS WILL BE GUSTY WINDS...FREQUENT
LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH/ABE

In the hours before

Special weather statement, Aug 9, 3:32 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT THU AUG 9 2012

FLZ033-092100-
ST. JOHNS-
432 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN ST.
JOHNS COUNTY FOR STRONG WINDS AND FREQUENT LIGHTNING VALID UNTIL 500
PM EDT...

AT 432 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTHWEST
OF SOUTH PONTE VEDRA BEACH TO CRESCENT BEACH...MOVING EAST AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND SAINT AUGUSTINE
SOUTH...SAINT AUGUSTINE SHORES...SAINT AUGUSTINE...DUPONT
CENTER...VILANO BEACH...SAINT AUGUSTINE BEACH...SOUTH PONTE VEDRA
BEACH...CRESCENT BEACH...BUTLER BEACH AND ANASTASIA THROUGH 500 PM
EDT. FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2965 8135 2983 8145 3005 8146 3010 8133
      2994 8129 2988 8126 2979 8125 2970 8121
      2968 8121
TIME...MOT...LOC 2032Z 252DEG 14KT 3004 8135 2973 8126

SHASHY
Special weather statement, Aug 9, 3:48 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 PM EDT THU AUG 9 2012

GAZ134-150-151-092130-
BACON-PIERCE-WARE-
448 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
WARE...PIERCE AND BACON COUNTIES FOR STRONG WINDS VALID UNTIL 530 PM
EDT...

AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTHWEST OF WARESBORO...OR 9 MILES
NORTHWEST OF WAYCROSS...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WAYCROSS...WARESBORO...
BICKLEY...SUNNYSIDE...DEENWOOD...DIXIE UNION...PATTERSON...NEW
LACY...BRISTOL AND ALMA THROUGH 530 PM EDT. GUSTY WINDS OF 35 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE AND
FREQUENT LIGHTNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3144 8261 3161 8246 3156 8227 3141 8211
      3119 8239 3118 8245 3126 8262
TIME...MOT...LOC 2048Z 220DEG 12KT 3129 8249

SHASHY
Special weather statement, Aug 9, 4:01 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 PM EDT THU AUG 9 2012

FLZ033-038-092130-
FLAGLER-ST. JOHNS-
501 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ST. JOHNS AND NORTHEASTERN FLAGLER COUNTIES FOR STRONG WINDS VALID
UNTIL 530 PM EDT...

AT 501 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PALM COAST...MOVING NORTHEAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PALM
COAST...FLAGLER BEACH AND MARINELAND THROUGH 530 PM EDT. GUSTY WINDS
OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2942 8111 2941 8115 2938 8114 2934 8118
      2964 8131 2972 8122 2944 8110
TIME...MOT...LOC 2101Z 224DEG 14KT 2958 8120

SHASHY
Special weather statement, Aug 9, 4:04 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT THU AUG 9 2012

GAZ133>136-151-092145-
APPLING-BACON-JEFF DAVIS-PIERCE-WAYNE-
504 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...EXTREME NORTHERN PIERCE...EASTERN JEFF DAVIS...APPLING AND
NORTHEASTERN BACON COUNTIES FOR STRONG WINDS VALID UNTIL 545 PM
EDT...

AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF
BAXLEY...MOVING NORTHEAST AT 20 MPH. THESE THUNDERSTORMS WILL AFFECT
AREAS AROUND PINE GROVE...HAZLEHURST...GRAHAM...BAXLEY...SURRENCY
AND PLANT HATCH THROUGH 545 PM EDT. GUSTY WINDS OF 35 TO 50 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3197 8242 3194 8233 3194 8228 3191 8222
      3191 8213 3189 8212 3190 8211 3187 8210
      3182 8201 3179 8199 3153 8224 3163 8254
      3192 8265 3196 8257
TIME...MOT...LOC 2104Z 230DEG 19KT 3177 8238

SHASHY
Local storm report, Aug 9, 4:10 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 ENE PALM COAST        29.58N 81.19W
08/09/2012  M0.25 INCH       FLAGLER            FL   TRAINED SPOTTER

            A SPOTTER REPORTED PEA SIZE HAIL ON PALM COAST PARKWAY IN
            PALM COAST NEAR THE INTERCOASTAL WATERWAY.

&&

AENYEDI
Special weather statement, Aug 9, 4:22 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT THU AUG 9 2012

GAZ135-136-151-092200-
APPLING-PIERCE-WAYNE-
522 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE...
NORTHEASTERN PIERCE AND SOUTHEASTERN APPLING COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF BRISTOL...OR 8
MILES NORTH OF PATTERSON...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND PATTERSON...BRISTOL...
SCREVEN...ODUM...JESUP AND DOCTORTOWN THROUGH 600 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3179 8199 3180 8196 3177 8195 3176 8191
      3173 8190 3168 8185 3164 8178 3163 8178
      3144 8196 3132 8218 3149 8230 3149 8227
      3153 8223 3156 8225 3181 8200
TIME...MOT...LOC 2122Z 224DEG 29KT 3152 8215

SHASHY

The radar

The Jacksonville radar (KJAX), 125 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 9, 4:50 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
31.600, -81.890

Trees and power lines were blown down in Jesup. The time was estimated based on radar data. The cost of damage was estimated.

Thunderstorm Wind, Wayne

When
August 9, 4:57 PM EST
Where
Wayne County, 0.69 mi N of Jesup
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.610, -81.880

Trees and power lines were blown down in Jesup. The time of damage was based on radar.

Thunderstorm Wind, Wayne

When
August 9, 5:05 PM EST
Where
Wayne County, 3.6 mi W of Doctortown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.660, -81.890

Trees were blown down into power lines. The time of damage was based on radar.

Thunderstorm Wind, Wayne

When
August 9, 5:10 PM EST
Where
Wayne County, 0.5 mi NNW of Jesup
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.606, -81.884

A spotter reported damage to 60 ft of a metal awning that was on a shopping center in downtown Jesup at the corner of Cherry St and Macon St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399361, 399363, 399364, 400225.